Neonatal ergot poisoning: a persistent iatrogenic illness.
Am J Perinatol. 2005 Jul ;22(5):239-43. PMID: 16041632
Stacey A Bangh
Ergot toxicity in the newborn usually manifests itself as respiratory depression, cyanosis, oliguria, and seizures. Death is usually caused by respiratory failure. A limited number of neonatal cases have been reported worldwide, and almost all cases involved confusion of maternal methylergonovine with neonatal vitamin K. Previous case reports provided little information regarding the effectiveness and dosing of antidotal therapy, especially sodium nitroprusside. A full-term male infant was inadvertently given methylergonovine instead of naloxone at birth. Several hours later, he required intubation for respiratory failure. Peripheral perfusion, ventilation, and renal function improved rapidly with nitroprusside infusion, and he was extubated on the third hospital day. Even asymptomatic newborns should be transferred to a neonatal intensive care unit for close observation after methylergonovine administration because toxicity can be life threatening. Rapid recognition of the therapeutic error, ventilatory support, and prompt administration of sodium nitroprusside should lead to a good outcome.